MAUDE Adverse Event Report: ALPHATEC SPINE INC. ARSENAL SPINAL FIXATION SYSTEM; PEDICLE SCREW SYSTEM

ALPHATEC SPINE INC. ARSENAL SPINAL FIXATION SYSTEM; PEDICLE SCREW SYSTEM
Model Number 47000-065-050
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/24/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The returned implant is currently under investigation.A follow up report with results of the investigation will be submitted upon completion.
 
Event or Problem Description
During revision surgery for an unrelated event, the tulips of two polyaxial screw were discovered broken.Additionally, while performing the xlif of the l2-l3, it was also noticed neither set screws in l3 were threaded.Surgeon decided to finish patient and then flip and revise the existing hardware.Got everything 100 percent explanted for revision down to l5.Because a full revision had become necessary, the case was extended greater than 30 minutes.The arsenal spinal fixation system was originally implanted on (b)(6) 2017.
 
Additional Manufacturer Narrative
An evaluation of both the polyaxial screws revealed the tulip exit bores are visibly out of round indicating that the shank sphere deformed the material as it exited the bottom of the tulip.There was no damage or disassembly of the internal bushing component on either screw.However, one of the screws shanks showed wear marks at the neck indicative of a tulip that was at the max angulation permissible per the design.The threads on the second polyaxial screw retained a part of set screw material; indicating that the failure was due to a high axial load at that level.The evidence indicates that both polyaxial screws failed due to an axial load where the shank exited the bottom of the tulip.Additionally, one of the set screws displayed a starburst pattern wear mark on bottom surface; this wear mark indicates set screw back out due to repetitive loading.The starburst pattern is indicative of a non-normal loading of the rod under a dynamic loading conditions.The second set screw also contained the starburst pattern wear mark in addition to thread fracture.Thread fracture is a static failure that results from increased load on minimal thread engagement.This failure can be a resultant of the set screw back out; resulting in less thread engagement.

Brand Name
ARSENAL SPINAL FIXATION SYSTEM
Common Device Name
PEDICLE SCREW SYSTEM
Manufacturer (Section D)
ALPHATEC SPINE INC.
5818 el camino real
carlsbad, ca
MDR Report Key9873957
Report Number2027467-2020-00020
Device Sequence Number560890
Product Code NKB
UDI-Device Identifier00844856070752
UDI-Public(01)00844856070752(10)8017202
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K133221
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 02/25/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model Number47000-065-050
Device Catalogue Number47000-065-050
Device Lot Number8017202
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/26/2020
Initial Date Received by Manufacturer 02/25/2020
Supplement Date Received by Manufacturer02/25/2020
Initial Report FDA Received Date03/24/2020
Supplement Report FDA Received Date05/15/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age25 YR